Gingival Enlargement in Antihypertensive Medication

  • Shaili Pradhan Department of Dental surgery, National Academy of Medical Sciences, Bir Hospital, Kathmandu
  • P Mishra Department of Dental surgery, National Academy of Medical Sciences, Bir Hospital, Kathmandu

Abstract

Introduction: Drug-induced gingival enlargement is a well documented side effect with the use
of phenytoin, cyclosporine and calcium channel blockers. The prevalence of gingival enlargement
induced by calcium channel blockers is uncertain. Several studies show confl icting results ranging
from 20% to 83%. This study was conducted to determine the prevalence of gingival enlargement in
patients taking antihypertensive medication.
Methods: All consecutive patients on antihypertensive agents attending the Dental OPD were
studied. The prevalence of drug induced gingival enlargement was determined. The periodontal
condition of all subjects were assessed including plaque index and probing depth.
Results: Total 81.2% of subjects taking antihypertensive were seen to have signifi cant enlargement.
Among them 71.1% were taking calcium channel blocker, 21.5% were taking ACE Inhibitors, and
7.4% were taking β- blockers.
Conclusions:Patients taking antihypertensive agents are at increased risk for gingival enlargement
and infl ammation is an important cofactor for the expression of this effect.
Key Words: anti-hypertensive drugs, gingival enlargement

Published
2009-04-01
How to Cite
Pradhan, S., & Mishra, P. (2009). Gingival Enlargement in Antihypertensive Medication. Journal of Nepal Medical Association, 48(174), 149-52. https://doi.org/10.31729/jnma.232
Section
Original Article